Maryland, 2024Damaging Winds in Maryland, August 18, 2024
August 18, 2024 · NWS LWX · 2 events in 2 counties and zones
A couple of isolated severe thunderstorms produced very localized wind damage in King George County, Virginia, and in the western suburbs of Baltimore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of isolated severe thunderstorms produced very localized wind damage in King George County, Virginia, and in the western suburbs of Baltimore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 2:00 PM EST, 4 hours 1 minute earlier.
Area forecast discussion, Aug 18, 2:00 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Sun Aug 18 2024
.SYNOPSIS...
Scattered to numerous strong to severe thunderstorms are expected
this afternoon and evening as a slow moving cold front moves
into the region. The front will slowly push east late tonight
and into the day Monday with additional shower and thunderstorm
chances, mainly east of the Blue Ridge. Dry conditions and
cooler temperatures are expected with Canadian high pressure
Tuesday into the remainder of the workweek.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A cold front will slowly continue to meander further east today
and into tonight. Showers and thunderstorms are already
beginning to form where the early morning low clouds eroded the
fastest. It may be a multi-hazard afternoon and evening with
severe thunderstorms and isolated instances of flooding
possible. There are two watches in effect through later today. A
Severe Thunderstorm Watch is in effect for areas along and east
of the I-81 corridor through 10 PM.
Main hazards will be damaging winds and torrential rainfall but
cannot rule out some hail and even an isolated tornado. With intense
rainfall rates possible along with multiple rounds, a Flood Watch
for flash flooding is also in effect but across the DC and Baltimore
metro areas through 10 PM. Rainfall rates of one to two inches are
expected but cannot rule out locally higher amounts, especially in
more intense cells or clusters later this afternoon and evening.
Temperatures will be in the 70s to 80s for most with overnight low
temperatures in the 60s to low 70s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Precipitation chances linger on Monday as a surface trough lies to
our west and a surface cold front departs offshore. By Monday
morning, the aforementioned cold front will be draped over the coast
of the Carolinas while a surface trough remains west of the
Alleghenies. Precipitation chances peak Monday afternoon, though
coverage will generally decrease as the frontal boundary moves
farther away. With any convection, there is a marginal risk of
severe weather for those south of DC and east of the Blue Ridge.
Conditions dry out areawide Monday into Tuesday as surface high
pressure builds in from the northwest. Temperatures on Monday will
be in the upper 70s to low 80s areawide with higher elevations
staying in the mid to upper 60s. Overnight lows will dip into the
50s and 60s areawide. Temperatures will be noticeably cooler on
Tuesday with high temperatures in the 70s for most. Overnight lows
on Tuesday will dip into the 50s for most with higher elevations
dipping into the 40s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A refreshing airmass for mid to late August standards
is expected over much of the Mid-Atlantic for the middle and latter
half of the workweek. Surface and upper level ridging/high pressure
will continue to dominate the forecast with no precipitation and
minimal cloud cover heading into the upcoming weekend.
Wednesday and Thursday will feature the coolest temperatures of the
extended with high pressure sitting just north of the region.
Dewpoints will fall into the 40s and 50s yielding daytime highs for
most in the mid to upper 70s and low 80s. Mountain locations will
remain in the 60s for the much of the midweek period. Meanwhile,
nighttime low temperatures will range from the upper 30s and 40s
over the mountains to mid and upper 50s east of the Blue Ridge. This
is largely due in part to 850 mb temperatures hovering between +5 to
+10 degrees C. A true Autumn preview across the region although the
mid to late August sun angle should curb some of the coolness during
the afternoon and early evening periods.
High pressure will slowly sink south and east later in the week as
the large 590-600 decameter ridge drifts eastward from the Central
Plains region. This will allow temperatures to bounce back toward
seasonable normals with highs pushing back into the mid to upper 80s
east of the Alleghenies. Low temperatures at night will warm as well
back into the low to mid 60s. This is in agreement with the 8-14 day
outlook from the Climate Prediction Center which suggests above
normal temperatures returning for the final weeks of August.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
This afternoon, showers and thunderstorms will lead to sub-VFR
conditions as heavy rainfall and gusty winds bring reduced ceilings
and visibilities. Outside of convection, expected southerly winds
blowing 5-10 knots becoming light and variable overnight.
Prevailing VFR conditions are expected on Monday, though afternoon
showers and thunderstorms could lead to sub-VFR conditions. Winds
will be out of the northwest, gusting up to 15 knots. Prevailing VFR
conditions continue on Tuesday.
VFR conditions are expected Tuesday through Friday. No significant
weather is expected during this timeframe with light winds out of
the north Wednesday switching to the west Thursday as high pressure
slides overhead.
&&
.MARINE...
SCA conditions are likely this afternoon, particularly in the
southern portions of the waters. SMWs are possible as strong to
severe thunderstorms impact the waters. Primary hazards will be
gusty winds,heavy rainfall, and frequent lightning strikes. SCA
criteria winds return Monday night into Tuesday.
SCA conditions will linger over middle and southern portions of the
Chesapeake Bay early Wednesday morning. Beyond this point sub-SCA
conditions are expected with high pressure overhead.
&&
.HYDROLOGY...
A Flood Watch is in effect through 10PM this evening for the
Baltimore/Washington DC metro areas and adjacent I-95 corridor. For
more info on this watch and the areas impacted visit weather.gov/lwx.
An upper level shortwave trough and slow moving cold front will
bring numerous showers and thunderstorms to the I-95 urban corridor
later this afternoon and into the evening hours. Any thunderstorms
will be efficient rain producers with precipitable water values
hovering between 1.6-2 inches. Thunderstorm activity will be fairly
progressive although some training could occur given some with
limited shear (0-6 km less than 30 kts) aloft. Rain rates of 1 to 2"
per hour (with a worst case of 3"/hr) are possible with any
thunderstorms today. Rainfall amounts will generally range between
0.75-1.50" across the watch area with locally heavier amounts
possible (2-3"+). Recent rainfall from the remnants of Debby
last week combined with scattered thunderstorms this past
Saturday (August 17, 2024) have led to increasing runoff
concerns. You combine this with 3 and 6 hour FFG values of 1.5
to 3 inches to get urbanized flooding concerns. Peak timing
window for convection appears to be between 4-9pm with a
tapering of activity heading into the front half of the
overnight period.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding concerns will continue at Havre de Grace,
Annapolis, and DC Waterfront through the Monday morning high tide
cycle. This is due to elevated anomalies from persistent southerly
flow. Winds will turn offshore late Monday morning into Monday
afternoon as a cold front pushes toward the coast. Water levels will
continue to decrease with light north to northwest flow heading into
midweek.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flood Watch until 10 PM EDT this evening for MDZ005-006-008-
011-013-014-503>508.
Small Craft Advisory until 8 PM EDT this evening for MDZ008.
VA...Flood Watch until 10 PM EDT this evening for VAZ053-054-506.
WV...None.
MARINE...Flood Watch until 10 PM EDT this evening for ANZ530.
Small Craft Advisory until 8 PM EDT this evening for
ANZ530>534-537>543.
&&
SYNOPSIS...EST
NEAR TERM...ADM
SHORT TERM...AVS
LONG TERM...EST
AVIATION...AVS/ADM/EST
MARINE...AVS/ADM/EST
HYDROLOGY...EST
TIDES/COASTAL FLOODING...ESTHazardous weather outlook, Aug 18, 1:09 PM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
209 PM EDT Sun Aug 18 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-191815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
209 PM EDT Sun Aug 18 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 10 PM tonight for
the entire I-95 corridor and surrounding waters. Main threats will
be damaging winds, large hail and an isolated tornado.
Several rounds of showers and thunderstorms may lead to scattered
instances of flash flooding this afternoon into this evening. A
Flood Watch is in effect for the Baltimore and Washington DC metro
areas from 2 PM until 8 PM today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-191815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
209 PM EDT Sun Aug 18 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 10 PM for all areas
along and east of the I-81 corridor. Main threats will be
damaging winds, large hail and an isolated tornado.
Several rounds of showers and thunderstorms may lead to scattered
instances flash flooding this afternoon into this evening. A
Flood Watch is in effect for northeast Maryland and eastern
Loudoun County from 2 PM until 8 PM this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon.
MDZ001-501-502-VAZ503-504-WVZ501>506-191815-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
209 PM EDT Sun Aug 18 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ADM
In the hours before
Local storm report, Aug 18, 3:56 PM EST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
456 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Marine Tstm Wind 2 SE Dahlgren 38.31N 77.03W
08/18/2024 M43 mph ANZ536 VA Buoy
37 knot gust measured at Baber Point
&&
Event Number LWX2403873
ADSLocal storm report, Aug 18, 4:55 PM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
555 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM Marine Tstm Wind 5 S Swan Point 38.23N 76.95W
08/18/2024 E39 mph ANZ536 VA Buoy
Estimated wind gusts up to 34 knots near Monroe Creek
based on nearby observations
&&
Event Number LWX2403874
ADSLocal storm report, Aug 18, 5:58 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
658 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Marine Tstm Wind 17 SSE Ridge 37.90N 76.23W
08/18/2024 M48 mph ANZ534 MD Mesonet
42 knot gust measured at a personal weather station
near the shore of the Chesapeake Bay
&&
Event Number LWX2403875
ADSLocal storm report, Aug 18, 5:59 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
659 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Hail 1 ENE Sykesville 39.37N 76.96W
08/18/2024 M0.88 inch Carroll MD Trained Spotter
&&
Event Number LWX2403876
STRONGThunderstorm Wind, Howard
- When
- August 18, 6:01 PM EST
- Where
- Howard County, 1.55 mi NNW of Woodstock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.350, -76.983
Trees blew down blocking the road near the intersection of Gaither Road and Forsythe Road.
Thunderstorm Wind, Baltimore
- When
- August 18, 7:00 PM EST
- Where
- Baltimore County, 0.3 mi ESE of Perry Hall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 39.418, -76.465
The tops of numerous trees snapped of with several large trees blown down in the area of Kahlston Road. Metal sheathing blew down from beneath a covered shopping center walkway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Connecticut, August 18, 20243 deaths · $820,000 · 34 events
- Hail and Damaging Winds in Virginia, August 18, 20241 death · $43,000 · 2 in hail · 17 events
- Flash Flooding and Astronomical Low Tide in New York, August 18 to 19, 2024$11 million · 43 events
- Rip Currents in Illinois, August 18, 20241 death · 2 injured · 2 events
- Heat in Arizona, August 18, 20241 death · 1 event
- Hail and Damaging Winds in Georgia, August 18, 2024$127,000 · 1 in hail · 68 events
- Damaging Winds in Mississippi, August 18, 2024$287,000 · 63 kt wind · 20 events
- Flash Flooding in Pennsylvania, August 18, 2024$254,000 · 12 events
- Damaging Winds in North Carolina, August 18, 2024$150,000 · 60 kt wind · 6 events
- Damaging Winds in Arizona, August 18, 2024$103,000 · 52 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, August 18, 2024$50,000 · 1 in hail · 12 events
- Damaging Winds in Oklahoma, August 18, 2024$60,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207683, 1207684.